Alert archive / Indiana / Freeze Watches in 2021
Freeze Watch 3, NWS Indianapolis, IN
NWS Indianapolis, IN issued this freeze watch at Apr 19, 2021, 3:09 AM EDT for 39 counties in Indiana. It took effect at Apr 20, 2021, 10:00 PM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 19, 2021, 3:09 AM EDT (07:09 UTC)
- In effect from
- Apr 20, 2021, 10:00 PM EDT
- Expired
- Apr 19, 2021, 3:58 PM EDT
- In force
- Issued by
- NWS Indianapolis, IN
All 39 counties
Bartholomew County, IN, Boone County, IN, Brown County, IN, Carroll County, IN, Clay County, IN, Clinton County, IN, Daviess County, IN, Decatur County, IN, Delaware County, IN, Fountain County, IN, Greene County, IN, Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Henry County, IN, Howard County, IN, Jackson County, IN, Jennings County, IN, Johnson County, IN, Knox County, IN, Lawrence County, IN, Madison County, IN, Marion County, IN, Martin County, IN, Monroe County, IN, Montgomery County, IN, Morgan County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Randolph County, IN, Rush County, IN, Shelby County, IN, Sullivan County, IN, Tippecanoe County, IN, Tipton County, IN, Vermillion County, IN, Vigo County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 15 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 2305 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248 WWUS73 KIND 190709 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 309 AM EDT Mon Apr 19 2021 INZ021-028>031-035>049-051>057-060>065-067>072-191915- /O.NEW.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 309 AM EDT Mon Apr 19 2021 ...FREEZE WATCH IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 29 possible. * WHERE...Portions of central, east central, north central, south central, southeast, southwest and west central Indiana. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Another night of sub-freezing temperatures is likely Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/ind
2 follow-up statements
004 WWUS73 KIND 191359 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 959 AM EDT Mon Apr 19 2021 INZ021-028>031-035>049-051>057-060>065-067>072-192200- /O.CON.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 959 AM EDT Mon Apr 19 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM TUESDAY EVENING THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 28 possible. * WHERE...Central Indiana. * WHEN...From Tuesday evening through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Another night of sub-freezing temperatures is likely Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/ind AGM
496 WWUS73 KIND 191958 NPWIND URGENT - WEATHER MESSAGE National Weather Service Indianapolis IN 358 PM EDT Mon Apr 19 2021 INZ021-028>031-035>049-051>057-060>065-067>072-200400- /O.UPG.KIND.FZ.A.0003.210421T0200Z-210421T1400Z/ /O.NEW.KIND.FZ.W.0004.210421T0200Z-210421T1400Z/ Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery- Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke- Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan- Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew- Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 358 PM EDT Mon Apr 19 2021 ...FREEZE WARNING IN EFFECT FROM 10 PM TUESDAY TO 10 AM EDT WEDNESDAY... * WHAT...Sub-freezing temperatures as low as 28 expected. * WHERE...Central Indiana. * WHEN...From 10 PM Tuesday to 10 AM EDT Wednesday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Another night of sub-freezing temperatures is likely Wednesday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ For more information from the National Weather Service visit https://weather.gov/ind AGM
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this freeze watch went out at Apr 19, 2:59 AM EDT, 10 minutes earlier.
Area forecast discussion, Apr 19, 2:59 AM EDT, 10 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 259 AM EDT Mon Apr 19 2021 .Short Term...(Today through Tuesday) Issued at 259 AM EDT Mon Apr 19 2021 Upper level wave responsible for the scattered showers last evening has shifted east as of early this morning. Mainly clear skies had returned in the wake of the upper wave. 0630Z temperatures were generally in the 40s. The beginning of a transition period will occur within the short term...highlighting a shift to a much colder airmass by Tuesday evening with a growing confidence in a very late season snowfall set to bring minor accumulations to parts of the forecast area. Most of the snow will be touched on in the long term section but will discuss some of the setup in a highly unusual scenario for late April as the pieces will come into alignment late day Tuesday. A deep upper level low over James Bay will be the catalyst in carving out an amplifying trough aloft over the upper Midwest by Tuesday that will fully manifest across the region by midweek. Prior to this...weak ridging aloft within a quasizonal regime will bring what should easily be the nicest day of the workweek today. High pressure will sneak into the region ahead of a southeastward advancing cold front that will eventually align over the northern Wabash Valley by this evening. Ahead of this...gusty southwest winds peaking at 25-30mph and a well mixed boundary layer up to near 800mb should support temperatures surging into the mid and upper 60s this afternoon within a favored zone of compressional heating. As the boundary approaches then slips south into the forecast area this evening... temperatures will drop off quickly with winds veering around to a brisk northerly flow. Any rain will remain on the poleward side of the boundary within a zone of low level convergence and in the vicinity of a sharpening baroclinic zone. Will introduce pops primarily focused across the northern Wabash Valley but the deepest moisture will reside just north of the forecast area tonight. Conceivable that a few snowflakes could mix in during the predawn hours Tuesday as the boundary layer rapidly cools...but confidence remains too low to introduce any mention through Tuesday morning. The forecast becomes much more transitional as we head through the day Tuesday with the potential by the afternoon of a substantial temperature gradient across the forecast area that may be on the order of 25-30 degrees. As the deepening of the upper trough develops to the northwest through the day...the frontal boundary will become quasistationary over the southeast half of the forecast area...perhaps even wobbling back to the northwest slightly through mid afternoon. As a deeper surface wave develops on the boundary however...will see a noted shift to the east to the front by late day Tuesday as the colder airmass rapidly advects into the region from the west. A broad area of mid level deformation along and immediately behind the frontal boundary will set the stage for widespread precipitation Tuesday afternoon...starting as rain and gradually transitioning to a mix then all snow over the northwest half of the forecast area by early evening as boundary layer temperatures crash. Potential will exist for a band or bands of heaver snowfall rates beginning late day Tuesday and focusing Tuesday evening with an axis of frontogenetic forcing organizing over the forecast area. This will serve as the primary catalyst for any accumulation to occur as the rates would overwhelm the two mitigating factors of very warm ground temps and exceptionally poor snowfall ratios. Do anticipate accums will be focused on grassy and elevated surfaces...with some of that commencing prior to 00Z Tuesday evening then focusing in the 00-06Z time period. Overall impacts though will be minimal as roads should largely remain wet. This will be discussed further in the long term section below. Temps...have trended above guidance for highs today as compressional heating may support some overachieving temps this afternoon. Temperature forecasts become quite a bit more difficult for tonight and especially Tuesday as the baroclinic zone aligns over the region. Any subtle shift to this zone will lead to drastic differences in temperatures and lowers overall confidence substantially. The result is near guidance temperatures near and behind the boundary over northwest portions of the forecast area with low level thermals supporting highs several degrees above guidance over the southeast half of central Indiana. Temperatures may struggle to the lower 40s in the northern Wabash Valley while climbing into the mid 60s over southeast counties. && .Long Term...(Tuesday night through Sunday) Issued at 259 AM EDT Mon Apr 19 2021 Precipitation looks to be wrapping up shortly after the long term period begins Tuesday night. Primary focus afterwards will be the potential for sub-freezing temperatures and frost Tuesday night and again the following two nights. By 10 PM Tuesday night, the frontogenetical band associated with a broad upper level low will be exiting the area which should end the precipitation by around 3 AM. Any snow that accumulates during the early overnight hours in the heavier snow bands should rapidly melt with most of the area clear of snow by the morning hours on Wednesday. A slightly colder airmass in the north may allow for some accumulations to persist on grassy and elevated surfaces. Strong CAA and cloudy skies will lead to a dreary Wednesday with temperatures struggling to get out of the 40s. A couple of weak waves passing along the more broad trough may have just enough ascent associated with them to squeeze out a light shower here or there during the day Wednesday with soundings also showing some weak elevated instability due to steep lapse rates near the surface. The 00Z NAM and GFS both erroneously indicate that snow will remain on the ground all the way into Thursday, so will have to adjust temperatures up Wednesday and significantly Wednesday night to account for the lower temperature that the NBM output shows. Do think a freeze is likely, but the potential for lows in the mid 20s that some models suggest makes no sense unless snow remained. A few convective light rain showers are possible again during the day Thursday with nearly dry adiabatic temperatures all the way up to 700mb and convective temperatures in the mid 40s, but coverage should be less than the day before due to the lack of any mid level support. Dry air near the surface will allow for temperatures to crash again Thursday night with frost potential certainly there assuming the winds decouple due to a developing inversion aloft. Going into Friday, temperatures will begin to moderate as southerly flow returns with the next upper level system arriving by Saturday bringing periods of light to moderate rainfall. High pressure then looks to build for Sunday with dry and slightly warmer conditions expected. A combination of freeze warnings and frost advisories will likely be needed for several nights this week. The first night of headlines will be Tuesday night in the aftermath of the snow when temperatures drop into the upper 20s and low 30s. Have elected to issue a freeze watch to cover this first period of sub-freezing temperatures. Temperatures will again fall into the upper 20s to low 30s Wednesday night when another freeze warning looks probable at this time. Winds look to remain just strong enough to limit the overall impact of the cold, but sensitive vegetation will likely again be impacted. A much more favorable weather pattern for frost will be in place Thursday night with temperatures expected to fall just above freezing along with mostly clear skies and nearly calm winds with the only question being how much the temperatures end up falling. && .Aviation...(06Z TAF Issuance) Issued at 1236 AM EDT Mon Apr 19 2021 IMPACTS: -Wind gusts develop by the afternoon, around 18 to 25 kts or so out of 240 to 260. -MVFR ceilings move in from the northwest after around 21z and very slowly spread southward. DISCUSSION: VFR through the overnight and the day on Monday. MVFR ceilings arrive Monday after around 21z at KLAF and slowly spread southward. Wind gusts will pick up during the afternoon with gusts of 20 to 25 kts or so out of the WSW. && .IND WATCHES/WARNINGS/ADVISORIES...None. && Short Term...Ryan Long Term...White Aviation...CP
Hazardous weather outlook, Apr 18, 9:34 PM EDT, 5 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 934 PM EDT Sun Apr 18 2021 INZ021-028>031-035>049-051>057-060>065-067>072-191000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- Including the cities of Delphi, Flora, Williamsport, West Lebanon, Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington, Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers, Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport, Rockville, Greencastle, Plainfield, Brownsburg, Danville, Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon 934 PM EDT Sun Apr 18 2021 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Rain will likely change to snow late Tuesday-Tuesday night. Light snow accumulations are possible...mainly on grassy and elevated surfaces. Freezing temperatures are possible early Wednesday and Thursday mornings in spots...especially along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 3:58 PM EDT | Freeze Warning | IND | Bartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more | 42 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.